Wyoming, 2014Winter Storm in Wyoming, March 1 to 2, 2014
March 1 to 2, 2014 · NWS RIW · 11 events in 11 counties and zones
The combination of moisture associated with a storm over the southwest United States and arctic air pushing south across Wyoming produced widespread heavy snow. Snowfall of 12 to 18 inches was common in the mountains with a few locations climbing to around 2 feet.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of moisture associated with a storm over the southwest United States and arctic air pushing south across Wyoming produced widespread heavy snow. Snowfall of 12 to 18 inches was common in the mountains with a few locations climbing to around 2 feet. Totals of 10 to 20 inches were measured in Jackson Hole and the Bondurant Valley, while amounts around 6 inches were observed in Casper. Record-setting cold temperatures were recorded across mainly northern and central Wyoming following this system. More information regarding the onset of this winter storm is contained in the February 2014 Storm Data publication.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 28, 10:53 PM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Feb 28, 10:53 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1053 PM MST FRI FEB 28 2014
.UPDATE...
NO BIG CHANGES FOR THE EVENING UPDATE...EXCEPT TO ISSUE A WINTER
WX ADVISORY FOR THE UPPER GREEN RIVER BASIN...INCLUDING BIG PINEY
AND FARSON. TRIMMED SOME SNOWFALL TOTALS DOWN A BIT IN THE WARNING
AREAS.
06Z AVIATION DISCUSSION ADDED BELOW.
&&
.PREV DISCUSSION... /ISSUED 201 PM MST FRI FEB 28 2014/
SHORT TERM...TONIGHT THROUGH SUNDAY
COLD ARCTIC COLD FRONT THROUGH ALL BUT SOUTHWEST AND FAR WEST
TODAY. ONE PACIFIC TROUGH PASSED THROUGH LAST NIGHT AND THIS
MORNING DUMPING 12 TO 24 INCHES OF SNOW IN THE WESTERN MOUNTAINS.
THE ARCTIC COLD FRONT HAS BEEN RESPONSIBLE FOR 4 TO 8 INCHES IN THE
NORTH WITH AN INCH OR TWO AROUND CASPER. LIMITED SNOWFALL HAS BEEN
OBSERVED IN THE BIG HORN BASIN WHERE AREAS LIGHT SNOW HAS OCCURRED
TO A DUSTING IN THE WIND RIVER BASIN. SOME AREAS OF THE NORTH HAVE
TEMPERATURES FROM ZERO TO 10 ABOVE THIS AFTERNOON. THE MAJOR PACIFIC
LOW OFF THE WEST COAST HAS SPREAD SIGNIFICANT MOISTURE ACROSS THE
GREAT BASIN. THE LEADING EDGE OF PRECIPITATION HAS MOVED FROM
NORTHERN UTAH INTO FAR SOUTHERN IDAHO AND WILL SPREAD RAPIDLY NORTH
AND EAST THIS EVENING OVERRUNNING THE COLD ARCTIC AIR. THE MOISTURE
WILL COMBINE WITH MID LEVEL INSTABILITY AND SIGNIFICANT UPPER LEVEL
DIVERGENCE FOR VET RY DYNAMIC CONDITIONS FOR MODERATE TO HEAVY
SNOWFALL. A WINTER STORM WARNING IS IN EFFECT FOR MOST OF THE AREA
THROUGH SATURDAY NIGHT. SWEETWATER AND THE LOWER ELEVATIONS OF
SUBLETTE COUNTY ARE NOT CURRENTLY IN THE WARNING AND ARE EXPECTED TO
BE DRY SLOTTED FOR MUCH OF THE TIME. 2 TO 4 INCHES IS CURRENTLY
FORECAST FOR THESE FRINGE AREAS. ANOTHER 25 TO 35 INCHES MAY FALL IN
THE TETONS AND SOUTHERN YELLOWSTONE NATIONAL PARK...AND EAST INTO
TOGWOTEE PASS AND THE NORTHERN GROS VENTRE MOUNTAINS. MUCH OF THE
LOWER ELEVATIONS WILL SEE FROM 4 TO 8 INCHES WITH AREAS AT OR NEAR A
FOOT POSSIBLE ALONG THE EASTERN AND NORTHERN FACING SLOPES OF THE
MOUNTAINS...INCLUDING CASPER...LANDER...BUFFALO AND CODY FOOTHILLS.
SATURDAY NIGHT THE SNOWFALL SHOULD BE SIGNIFICANTLY REDUCED WITH
MUCH OF THE AREA FALLING BELOW ZERO TO 15 BELOW ZERO IN THE BIG HORN
BASIN AND EASTERN JOHNSON COUNTY. SUNDAY THE FLOW ALOFT WILL KEEP
SNOWFALL IN THE WESTERN MOUNTAINS WHILE THE SNOW ENDS EAST OF THE
CONTINENTAL DIVIDE. COLD AIR WILL REMAIN ON SUNDAY.
LONG TERM...SUNDAY NIGHT THROUGH FRIDAY
NO REAL CHANGE WITH THE AFTERNOON FORECAST PACKAGE FROM EARLIER
THIS MORNING. UPPER LEVEL FLOW REMAINS ZONAL ACROSS THE COWBOY STATE
THROUGH MUCH OF THE PERIOD...ALLOWING FOR A CHANCE FOR SNOW ACROSS
THE WEST THROUGH MUCH OF THE PERIOD. THE COLD ARCTIC AIR IN PLACE ON
SUNDAY...WILL QUICKLY MODIFY BY MONDAY...WITH TEMPERATURES RISING 20
TO 30 DEGREES HIGHER COMPARED TO SUNDAY. TEMPERATURES FOR MOST
LOCATIONS WILL BE ABOVE FREEZING THROUGH THE MIDDLE OF THE WEEK.
THIS...ALONG WITH THE PREVIOUSLY MENTIONED DOWNSLOPING
WINDS...SHOULD HELP ERODE THE SNOW COVER FROM THIS WEEKENDS STORM.
OTHERWISE...BOTH THE GFS AND ECMWF ARE IN LINE BRINGING THE NEXT
STORM SYSTEM ACROSS THE COWBOY STATE THURSDAY NIGHT. THIS SYSTEM
WILL EXIT THE AREA BY SATURDAY MORNING. THIS SYSTEM APPEARS TO BE
RELATIVELY WEAK AT THIS TIME...WITH NO AMPLE JET SUPPORT...AND
ASSOCIATED DYNAMICS WELL TO THE SOUTH.
AVIATION.../06Z ISSUANCE/
WIDESPREAD MVFR/LOW VFR CEILINGS...WITH PERIODS OF MVFR/IFR VSBY IN
SNOW ACROSS THE ENTIRE LOWER ELEVATIONS THROUGH THE PERIOD. THE
HEAVIEST AND MOST WIDESPREAD SNOWFALL IS EXPECTED THROUGH 19Z.
MOUNTAINS WILL REMAIN OBSCURED...WITH LIFR CONDITIONS IN SNOW AND
LOW CLOUDS OVER MOUNTAIN PASSES.
FIRE WEATHER...
NO FIRE WEATHER CONCERNS EXPECTED WITH WIDESPREAD SNOWFALL AND
COLD AIR ON THE WAY. WINTER STORM WARNINGS ACROSS THE AREA EXCEPT
FOR SWEETWATER AND LOWER ELEVATIONS OF SUBLETTE COUNTIES. LOW
MIXING HEIGHTS WITH POOR SMOKE DISPERSAL EXPECTED. SIGNIFICANT
SNOWFALL EXPECTED MOST AREAS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 5 AM MST SUNDAY
WYZ001>020-022>025-027.
WINTER WEATHER ADVISORY UNTIL 5 AM MST SUNDAY WYZ026.
&&
UPDATE...WM
SHORT TERM...C.BAKER
LONG TERM...LAVOIE
AVIATION...WM
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Feb 28, 9:23 PM MST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
923 PM MST FRI FEB 28 2014
WYZ001>020-022>030-011300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
923 PM MST FRI FEB 28 2014
...WINTER STORM WARNING FOR MOST OF WESTERN AND NORTHERN WYOMING
THROUGH SATURDAY NIGHT...
...WINTER WEATHER ADVISORY FOR THE UPPER GREEN RIVER BASIN THROUGH
SATURDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SNOWFALL...HEAVY AT TIMES...WILL CONTINUE ACROSS MUCH OF THE
AREA OVERNIGHT. PLEASE SEE WINTER WEATHER PRODUCTS AND FORECASTS FOR
MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
SATURDAY...SNOWFALL WILL CONTINUE INTO THE NIGHT...WITH THE HEAVIEST
SNOW EXPECTED THROUGH MIDDAY SATURDAY. PLEASE SEE WINTER WEATHER
PRODUCTS AND FORECASTS FOR DETAILS. TEMPERATURES WILL BE WELL BELOW
NORMAL EAST OF THE CONTINENTAL DIVIDE.
MONDAY NIGHT AND TUESDAY...MODERATE SNOW ACROSS THE WESTERN
MOUNTAINS AGAIN. TRAVEL OVER TOGWOTEE AND TETON PASS MAY BE
IMPACTED.
THURSDAY AND FRIDAY...ANOTHER STORM SYSTEM COULD BRING SNOW TO
BOTH SIDES OF THE DIVIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT SNOWFALL AMOUNTS. THANK YOU.
TEAM RIVERTON
Winter Storm, Yellowstone National Park
- When
- March 1, 12:00 AM MST to 8:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Heavy snow continued to fall in Yellowstone Park. The highest storm totals included 27 inches at the Snake River Ranger Station and 21 inches at the Yellowstone East Entrance.
Winter Storm, Teton & Gros Ventre Mountains
- When
- March 1, 12:00 AM MST to March 2, 1:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Very heavy snow continued into March from February. The area around the Grand Targhee ski resort at the most snow with 38 inches recorded at the SNOTEL with 34 inches measured at the ski area. The areas near the Jackson Hole ski area were also hard hit with over 2 feet commonplace.
Winter Storm, Jackson Hole
- When
- March 1, 12:00 AM MST to March 2, 1:00 AM MST
- Where
- Jackson Hole forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
Heavy snow fell across the Jackson Valley. The northern Jackson Valley had the most with Moose receiving anywhere from 20 to 24 inches. There were lesser amounts toward Jackson where amounts around a foot were commonplace.
Winter Storm, Salt River & Wyoming Ranges
- When
- March 1, 12:00 AM MST to 9:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Heavy snow fell across the Salt and Wyoming Range. The highest amounts were 23 inches at Indian Creek and 20 inches at Blind Bull summit.
Winter Storm, Upper Green River Basin Foothills
- When
- March 1, 12:00 AM MST to 5:00 PM MST
- Where
- Upper Green River Basin Foothills forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.767, -109.915 (the zone’s center; the record gives no point)
The public and a COOP observer totaled 16-17 of snow in Bondurant.
Winter Storm, Wind River Mountains West
- When
- March 1, 12:00 AM MST to 3:00 PM MST
- Where
- Wind River Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Heavy snow fell across the western slopes of the Wind River Range. Some of the highest amounts included 26 inches at the Kendall Ranger Station and 18 inches at Larson Creek.
Winter Storm, Wind River Mountains East
- When
- March 1, 12:00 AM MST to 7:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Heavy snow continued across the eastern slopes of the Wind River Range. The highest amounts included 18 inches at the South Pass SNOTEL and 14.5 inches in Atlantic City.
Winter Storm, Absaroka Mountains
- When
- March 1, 12:00 AM MST to 10:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Heavy snow continued into the first of March. The highest amounts included 20 inches at Blackwater and 19 inches at Evening Star.
Winter Storm, Bighorn Mountains West
- When
- March 1, 12:00 AM MST to 1:00 PM MST
- Where
- Bighorn Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.695, -107.538 (the zone’s center; the record gives no point)
The SNOTEL at Bone Spring recorded 12 inches of new snow.
Winter Storm, Green Mountains & Rattlesnake Range
- When
- March 1, 12:00 AM MST to 3:00 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
The trained spotter reported 6 inches of snow at Jeffrey City.
Winter Storm, Natrona County Lower Elevations
- When
- March 1, 12:00 AM MST to 7:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Snow continued from the previous day. The Casper COOP observer reported a storm total of 8.2 inches. Reports of 6 to 7 inches were common around the south side of Casper.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Colorado, March 1, 20141 death · 30 injured · 1 event
- Flash Flood and Heavy Snow in Arizona, March 1 to 2, 20141 death · 1 injured · $91,000 · 50 kt wind · 5 events
- Drought in Texas, March 1 to 31, 2014$10 million · 24 events
- Tornado and Flood in Arizona, March 1 to 2, 2014$165,000 · EF0 · 10 events
- Drought in Texas, March 1 to 31, 2014$105,000 · 18 events
- Drought in Oklahoma, March 1 to 31, 201433 events
- Drought in New Mexico, March 1 to 31, 201432 events
- Extreme Cold in Minnesota, March 1 to 2, 201429 events
- Extreme Cold in North Dakota, March 1 to 2, 201427 events
- Extreme Cold in Minnesota, March 1 to 2, 201424 events
- Cold in Nebraska, March 1 to 2, 201422 events
- Drought in Texas, March 1 to 31, 201421 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496792, 496794, 496796, 496801, 496805, 496806, 496809, 496813, 496815, 496818, 496820.